Ask a doctor

Left with Swollen Feeling Months After Botox

Exactly one week after receiving Botox injections for the glabella (25 units) and the depressor anguli oris muscles (8 units per side) I developed a "swollen feeling" in the area of the right TMJ which has thrown off my bite and has persisted (waxed and waned) for several months now. Also I have developed dysethesias in the external auditory canal which feels like a "bug crawling in my ear" and also dysesthesias.

Doctor Answers (5)

Strange and unusual swelling and symptos lasting months after Botulinum Toxin (Dysport or Botox)

+1

AT this point, I would recommend seeing an ENT for a full evaluation of all possible causes for your symptoms. This may warrant neurologic testing as well as diagnositic radiologic imaging


Chicago Plastic Surgeon
5.0 out of 5 stars 43 reviews

BOTOX doesn't really cause swelling

+1

BOTOX can make certain areas feel a bit different than they did before the product was injected. But, it doesn’t really cause swelling. It may just feel like some muscles are a little heavier but they are probably not actually swollen.

Joseph A. Eviatar, MD, FACS
New York Oculoplastic Surgeon
5.0 out of 5 stars 19 reviews

TMJ symptoms after Botox for the DAO

+1

8 units of Botox for the DAO is quite huge. Depending on the location of the injection, possibly adjacent muscles such as the masseter muscle might have been affected only on one side which might malalign your jaw and throw off your bite. If you're not moving the jaw as much, then possibly you're not aerating the middle ear as much as normal (via the eustachian tube) and the eardrum might show water build up in the middle ear which might create some symptoms.  See an ENT doctor to help minimize your symptoms, and possibly a dentist, and you may notice improvement in a month or two, IF this is related to the Botox treatment.  I certainly can not be sure of the cause and effect.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

You might also like...

Left with swollen feeling months after Botox

+1

Guess you will not do Botox around the mouth/jaw area again with these severe issues. There are self limiting and within 6 months you will back back to the pre Botox injected state. In the mean time seek opinion of a neurologist, oral surgeon.

From MIAMI Dr. B

Darryl J. Blinski, MD
Miami Plastic Surgeon
4.5 out of 5 stars 61 reviews

Botox around the mouth should be used in very small doses.

+1

Hi.

Sixteen units of Botox around the mouth is a lot, but I don't think that explains your dysesthesias.  I think you need a good work up.

George J. Beraka, MD (retired)
Manhattan Plastic Surgeon
5.0 out of 5 stars 9 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.